Opioids are a group of substances that relieve pain and are either made from the poppy plant or created synthetically in a lab. They include heroin, fentanyl, morphine, and codeine.
Each year, around half a million deaths worldwide
According to the World Health Organization, approximately
In the United States, more than 106,000 people died from drug-related overdose — including but not limited to opioids — in 2021.
The effects of opioid misuse and overdose are wide-reaching. In response, people have designated special days and months to raise awareness, promote harm reduction, and recognize those who have died from opioid overdoses.
These days and months include:
- August 31 — International Overdose Awareness Day
- September 21 — National Opioid and Substance Awareness Day
- September — National Recovery Month
- October — National Substance Abuse Prevention Month
While important, these opportunities for awareness only make up a small fraction of the year. Knowing how to protect yourself and others around opioids is a year-round effort.
Whether you want to learn more about harm reduction or how to help someone in a crisis, you’re in the right place.
Opioid misuse looks different for every substance and situation. For example, experts consider taking a prescribed opioid medication more frequently or at a higher dose than your clinician recommends to be a type of misuse.
Similarly, ingesting or inhaling a medication in a way that differs from your prescribed method can be another example of misuse. This could look like crushing up a tablet and inhaling the powder or mixing the powder with water to create an injectable solution.
In terms of side effects, opioid use and misuse can create similar physical responses. You might experience:
Opioid misuse often involves unexpected behavioral or emotional changes, including:
- loss of interest in daily activities or hobbies
- skipping or being late for work, school, family activities, or other obligations
It’s important to understand that these changes could result from various other causes. People shouldn’t take them at face value as evidence of opioid misuse.
Opioid poisoning or unintentional opioid overdose is usually marked by:
The following can also indicate intoxication or unintentional overdose:
If your doctor or another healthcare professional prescribes an opioid, talk with them about appropriate use. They can advise you on how to safely use the medication as prescribed and answer any questions you may have.
Following these instructions and alerting your clinician to any changes or concerns can help prevent unintentional opioid overdose.
Misusing opioid medication or using other opioid substances can carry a risk of unintentional overdose. But there are things you can do to help reduce this risk and the risk of opioid-related death.
If you can, avoid using opioids or another substance alone. Having someone around or scheduled to check in on you — even if it’s through a phone or video call — can be the difference between life and death. They can give you or call for emergency medical care if needed.
Naloxone can reverse an opioid’s effects for 30–90 minutes and is usually safe to use regardless of the substances involved. Although you may be unable to give yourself the medication, your trusted contact or nearby bystander can.
You might feel worried or nervous about helping someone in crisis, particularly if this is your first time. But you can help until a medical professional arrives.
Start by getting their attention. If they appear asleep, try to rouse them by tapping them, loudly calling for them to wake up, and shaking their shoulders. If they remain unresponsive, make a fist and grind your knuckles along their breastbone or sternum.
Visually assess whether their chest rises and falls, listen for breath from the mouth or nose, and feel for breath against your hand or cheek.
If their breathing is slow, strained, or stopped altogether, rescue breathing techniques can help until emergency services arrive. Shout out to see if anyone nearby has training in cardiopulmonary resuscitation and, if not, prepare to step in.
Quickly check whether they have naloxone on them or if a bystander is carrying the medication. Having your own nasal or injectable naloxone — that you know how to use! — is especially useful in situations like this. Give the medication and monitor their response.
If you haven’t already, calling your local emergency services for emergency medical attention is important. Avoid mentioning anything about drug use, opioids, or overdose.
Focus on relaying whatever symptoms they’re experiencing, whether you gave the naloxone, and their location.
Many harm reduction programs offer free naloxone and free training on using it. Check out the National Community-Based Naloxone Finder Map to find one near you.
Understanding how to test substances
You can also utilize your local syringe services program to access sterile injection equipment and dispose of used materials. Use the North American Syringe Exchange Network’s directory to find a program in your area.
Opioid misuse and unintentional opioid overdose are common. They’re also preventable. Learning what precautions to take and encouraging others to do the same can help promote safer substance use and reduce the risk of harm.
Adam England lives in the UK, and his work has appeared in a number of national and international publications. When he’s not working, he’s probably listening to live music.